Idaho, 2007Wildfire in Idaho, August 17 to 31, 2007
August 17 to 31, 2007 · NWS PIH · 1 event in 1 county or zone
A significant timber, brush and grass fire began on August 16th 8 miles to the west of the city of Ketchum due to a lightning strike and had grown to 400 acres by August 18th. The fire exhibited extreme behavior and in a week had grown to over 40,000 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant timber, brush and grass fire began on August 16th 8 miles to the west of the city of Ketchum due to a lightning strike and had grown to 400 acres by August 18th. The fire exhibited extreme behavior and in a week had grown to over 40,000 acres. Evacuations were ordered in the vicinity of the fire in Blaine County beginning on August 19th and continued through the end of the month. Over 7,000 primary residences, 150 outbuildings and 340 commercial structures were considered threatened by the fire. No structures were destroyed. By August 31st the wildfire had consumed 46,231 acres and was considered 66 percent contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 1:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 17, 1:31 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT FRI AUG 17 2007
.SHORT TERM...TONIGHT THROUGH MONDAY. AN ACTIVE EVENING AND
OVERNIGHT PERIOD IS EXPECTED ACROSS EASTERN IDAHO. CURRENT
SATELLITE AND RADAR IMAGERY SUPPORT THE CURRENT FORECAST THAT
STATES SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS.
RECENT STORM REPORTS HAVE STATED THAT THE STORMS WILL LIKELY
CONTAIN SMALL CORES OF MODERATE TO HEAVY PRECIPITATION ALONG WITH
FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THERE WILL BE A
BRIEF BREAK IN STORM ACTIVITY OVERNIGHT...BEFORE ANOTHER ROUND OF
CONVECTION AFFECTS THE AREA SATURDAY. IN ADDITION TO THUNDERSTORM
ACTIVITY SATURDAY...STRONGER WINDS ALOFT WILL CREATE GUSTY WINDS
IN MANY LOCATIONS. THE STRONGEST WIND GUSTS WILL AFFECT PORTIONS
OF CENTRAL IDAHO...ESPECIALLY AT HIGHER ELEVATIONS.
A MODERATE COLD FRONT WILL SWING THROUGH THE REGION SUNDAY...WITH
GUSTY WINDS FOR MOST LOCATIONS...AND SHOWERS/THUNDERSTORMS FOR
PORTIONS OF THE SOUTHERN AND EASTERN HIGHLANDS. TEMPERATURES WILL
BE COOLER SUNDAY. ZONAL FLOW MONDAY WILL LEAD TO SEASONABLE
TEMPERATURES AND NEAR BREEZY CONDITIONS AT TIMES IN OPEN
AREAS...ESPECIALLY IN THE SNAKE RIVER PLAIN.
.LONG TERM...MONDAY NIGHT THROUGH THURSDAY. RELATIVELY DRY ZONAL
TO NORTHWEST FLOW WILL OVERSPREAD IDAHO DURING MUCH OF NEXT WEEK.
THIS WILL LEAD TO MUCH COOLER TEMPERATURES...AND NEAR BREEZY
CONDITIONS IN THE SNAKE RIVER PLAIN. THE BEST CHANCE FOR
PRECIPITATION DURING THIS PERIOD WILL BE LATE WEDNESDAY INTO
THURSDAY AS A COLD FRONT MIGRATES THROUGH EASTERN IDAHO.
CANTIN
&&
.AVIATION...EXPECT THUNDERSTORMS THIS EVENING FROM BURLEY THROUGH
IDAHO FALLS AND ALONG ALL TWEB ROUTES. GENERALLY SCATTERED TO
WIDELY SCATTERED IN COVERAGE...ENDING BY MIDNIGHT. EXPECT STRONGER
WINDS IN SNAKE RIVER PLAIN SATURDAY AFTERNOON AHEAD OF ADVANCING
COLD FRONT.
GK
&&
.FIRE WEATHER...THUNDERSTORMS NOW BECOMING MORE WIDESPREAD IN ZONES
412 AND 413 THIS AFTERNOON. MOIST ATMOSPHERE WITH MOST
THUNDERSTORMS WET...BUT SOME WILL BE DRY AND WITH THE FUEL SITUATION
MANY FIRE STARTS STILL POSSIBLE DESPITE THE RAIN WITHIN THEM. THUS
THE RED FLAG WARNING WILL CONTINUE THIS EVENING UNTIL 11 PM FOR DRY
THUNDERSTORMS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SATURDAY
AFTERNOON AND EVENING FOR ZONES 405 AND 406 FOR WINDS AND RELATIVE
HUMIDITIES. A STRONG SOUTHERLY FLOW ALOFT SETS UP ON SATURDAY AHEAD
OF A COLD FRONT WHICH MOVES THROUGH SUNDAY AND THINK WIND GUSTS WILL
EXCEED 30 MILES PER HOUR IN THE NORTHERN ZONES. THINK THE SOUTHERN
ZONES WILL HAVE HIGH WIND GUSTS ON SATURDAY AS WELL BUT RELATIVE
HUMIDITIES SHOULD REMAIN ABOVE 15 PERCENT. EXPECT SUNDAY TO ALSO BE
WINDY BEHIND COLD FRONT AND IT COULD ALSO BE A RED FLAG SCENARIO.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR IDZ405>407-
409>413.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR IDZ405-406.
&&
Hazardous weather outlook, Aug 17, 3:31 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
431 AM MDT FRI AUG 17 2007
IDZ017>025-031-032-181200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
431 AM MDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
DRY THUNDERSTORMS WILL AFFECT MUCH OF THE REGION TODAY. A RED FLAG
WARNING IS IN EFFECT FOR DRY LIGHTNING FOR TODAY. STRONG GUSTY
WINDS AND SMALL HAIL MAY ACCOMPANY SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
TO SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Big and Little Wood River Region
- When
- August 17, 3:00 PM MST to August 31, 10:59 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Emergency Manager
A significant timber, brush and grass fire began on August 16th 8 miles to the west of the city of Ketchum from a lightning strike and had grown to 400 acres by August 18th. The fire exhibited extreme behavior and in a week had grown to over 40,000 acres. Evacuations were ordered in the vicinity of the fire in Blaine County beginning on August 19th and continued through the end of the month. Over 7,000 primary residences, 150 outbuildings and 340 commercial structures were considered threatened by the fire. No structures were destroyed. By August 31st the wildfire had consumed 46,231 acres and was considered 66 percent contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57744.